What is the color and consistency of the discharge you are seeing from the eye?
Horses can get several different issues in the eye that could cause a mucousy discharge. This is not normal, and, as you have noted, a new development for this mare. If the flushing of the tear ducts (a good treatment to start with) has not helped, then further examination of the eyes is needed to find the cause. This may require sedation of your mare.
Horses can get conjunctivitis (infections) that can be caused by bacterial, fungal, or viral, or parasitic causes. This is the diagnosis in most cases where there is ocular discharge, conjunctivitis is common in grazing horses. They can also get uveitis, which is an inflammation in the eye itself. This can be caused by the bacteria leptospirosis. There could be a foreign body causing the increased mucoid discharge. The discharge could also indicate an allergy or some other irritation in the eyes. There could be a cornea problem (scratch, infection, etc). These are not always obvious just by looking at the eye, special staining is needed to see if there are scratches on the cornea.
An initial exam might include looking at the eye, conjunctival scrapings to look at under the microscope, eye pressure measurements, eye stains, possible blood tests looking for leptospirosis or other diseases, etc.
At the very minimum, I would try an antibiotic drop, unless there are signs of uveitis, which requires a steroid as well as atropine. You will need a vet to help make the diagnosis. You might request your vet re-examine your mare, and if you don't feel confident with him, I would get a second opinion from another vet. The mucousy/purulent discharge is not normal and I wouldn't ignore it.
Here are some articles to read:
http://www.vetmed.wisc.edu/Data/CourseMaterial/Miller/Equine.doc (goes over many different eye issues in horses, and the associated clinical signs)
http://www.liphookequinehosp.co.uk/llheye.htm (goes over conjunctivitis and other eye issues)
I hope this helps, let me know if you have further questions.